Montana, 2006

High Wind in Montana, February 27, 2006

February 27, 2006 · NWS TFX · 2 events in 2 counties and zones

A high wind event occurred along the Rocky Mountain Front during the day on the 27th. Reported wind speeds include: a gust to 60 mph at East Glacier 8SE and a gust to 59 mph at the Choteau airport.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A high wind event occurred along the Rocky Mountain Front during the day on the 27th. Reported wind speeds include: a gust to 60 mph at East Glacier 8SE and a gust to 59 mph at the Choteau airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Feb 27, 10:30 AM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Feb 27, 10:30 AM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1030 AM MST MON FEB 27 2006

.UPDATE...ANOTHER COMPLICATED FORECAST UPDATE THIS MORNING AS A
SURFACE TROUGH REMAINS DRAPED ACROSS WESTERN PORTIONS OF NORTH
CENTRAL MONTANA. THIS FEATURE IS PLAYING HAVOC WITH THE WIND AND
TEMPERATURE FORECAST...AND NEEDLESS TO SAY...IS NOT AT ALL WELL
HANDLED BY THE MODELS. BEST BET IS THAT THIS FEATURE WILL NOT MOVE
AS FAR EAST AS PREVIOUSLY PROGGED. AS A RESULT I HAVE LOWERED
TEMPERATURES AT HAVRE AND OTHER NORTHEAST LOCATIONS. I HAVE ALSO
RAISED TEMPERATURES AT MANY LOCATIONS SOUTH AND WEST OF THE
TROUGH. WINDS HAVE ALSO BEEN ADJUSTED ACCORDINGLY. FINALLY...
PRECIPITATION MOVING THROUGH IDAHO IS NOT EXPECTED TO IMPACT
SOUTHWEST MONTANA UNTIL THIS AFTERNOON...SO HAVE LOWERED MORNING
POPS IN THIS AREA. MPJ

&&

.AVIATION...
UPDATED 1730Z.
A MOIST SOUTHWEST FLOW WILL CONTINUE OVER THE REGION THROUGH THE
NEXT 24 HOURS. EXPECT SCATTERED TO BROKEN MID AND HIGH CLOUDS
THROUGH THE EVENING WITH LOW CLOUDS AND SHOWERS MOVING IN AFTER 03Z.
STRONG AND GUSTY SOUTHWEST WINDS ALONG THE EAST SLOPES OF THE
ROCKIES AND OVER THE ADJACENT PLAINS WILL DECREASE AFTER 06Z. THOMSON

&&

.PREV DISCUSSION... (ISSUED 501 AM MST MON FEB 27 2006)

DISCUSSION...
TODAY THROUGH WEDNESDAY...UPPER LEVEL RIDGE SHIFTS EAST TODAY IN
RESPONSE TO AN UPPER LEVEL TROF DIGGING ALONG PACIFIC COAST. MOIST
SOUTHWEST FLOW WILL MOVE OVER AREA AS A WARM FRONT MOVES NORTHWARD
THROUGH CWA. PRESSURE GRADIENT FROM A SURFACE LOW THAT STAYS NORTH
IN CANADA AND MOUNTAIN TOP WINDS WILL INCREASE DOWNSLOPE WINDS
TODAY ALONG THE ROCKY MOUNTAIN FRONT AND ADJACENT PLAINS. BEST
AREA FOR HIGH WINDS CONTINUES TO BE THE ROCKY MOUNTAIN FRONT AND
WILL CONTINUE HIGH WIND WARNING FOR THAT AREA. WILL CANCEL HIGH
WIND WATCH FOR THE PLAINS AS WINDS DO NOT LOOK LIKE THEY WILL
REACH HIGH WIND CRITERIA. TEMPERATURES TODAY WILL BE A CHALLENGE
AS COLD AIR CONTINUES ALONG THE NORTHERN ZONES. WINDS SHOULD ERODE
MOST OF THE COLD AIR ALONG THIS AREA TODAY SO HAVE GONE WITH
TEMPERATURES NEAR OR WARMER THAN YESTERDAY.

TONIGHT WILL SEE AN UPPER LEVEL SHORT WAVE MOVE OVER THE AREA FOR
INCREASE CHANCE OF PRECIPITATION. WINDS WILL KEEP NORTH AND
CENTRAL AREAS LIMITED UNTIL TUESDAY WHEN ANOTHER SHORT WAVE MOVES
OVER CWA WITH INCREASED LIFT. SURFACE LOW PASSES TO THE NORTH OF
BORDER FOR INCREASED PRECIPITATION OVER NORTHERN ZONES TUESDAY
NIGHT AND WEDNESDAY. TEMPERATURES WILL BE COOLER TUESDAY AND
WEDNESDAY WITH CLOUD COVER AND PRECIPITATION. COULD SEE A MIX OF
RAIN AND SNOW DURING EVENING HOURS WITH RAIN DURING THE DAY AND
SNOW DURING THE NIGHT. CAMP

WEDNESDAY NIGHT THROUGH SATURDAY NIGHT...THE MAIN FOCUS FOR THIS
PERIOD WILL BE AN UPPER LEVEL LOW PRESSURE THAT WILL INITIALLY BE
LOCATED JUST OFF THE PACIFIC NORTHWEST COAST. THIS FEATURE WILL
INITIALLY STRUGGLE TO MOVE INLAND AS A BLOCKING FEATURE REMAINS
AROUND 70 DEGREES WEST. THE LOWERING HEIGHTS ALONG THE COAST WILL
INITIALLY INDUCE RIDGING ACROSS THE NORTHERN ROCKIES EARLY IN THE
PERIOD. THE BLOCK WILL THEN BEGIN TO BREAK DOWN LATE THIS
WEEK...WITH THE UPPER LEVEL LOW THEN PROGRESSING TOWARDS THE
NORTHERN ROCKIES.

SEVERAL SHORT WAVE TROUGHS WILL EJECT OUT AHEAD OF THE MAIN LOW AND
TRACK ACROSS NORTHWESTERN MONTANA STARTING ON THURSDAY. CHANCE TO
LIKELY POPS WERE MAINTAINED OVER THE WESTERN AND SOUTHWEST
MOUNTAINS. LOW POPS WERE ALSO SLOWLY SPREAD OVER THE PLAINS FROM
WEDNESDAY NIGHT INTO THURSDAY. THE MAIN UPPER LEVEL LOW WILL THEN
APPROACH THE REGION FRIDAY INTO SATURDAY. CHANCE TO MOUNTAIN LIKELY
POPS WERE INCLUDED FOR THIS PERIOD. TEMPERATURES WILL BE SLIGHTLY
BELOW NORMAL. SCHAUMANN

SUNDAY THROUGH MONDAY...MODELS CONTINUE TO BE IN FAIR AGREEMENT
DURING THIS PERIOD.  A SHORTWAVE TROUGH MOVES ACROSS THE FORECAST
AREA EARLY SUNDAY MORNING...FOLLOWED BY A RIDGE OF HIGH PRESSURE
ALOFT.  THIS RESULTS IN DECREASING CLOUDS WITH DRY CONDITIONS EXCEPT
FOR A SLIGHT CHANCE TO CHANCE OF SNOW ALONG THE CONTINENTAL DIVIDE
AND OVER THE SOUTHWESTERN MOUNTAINS.  DOWNSLOPE WINDS AND SUN WILL
WARM TEMPERATURES TO BE NEAR OR SLIGHTLY ABOVE SEASONAL AVERAGES
FOR MOST OF THE FORECAST AREA. EK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  59  34  48  22 /  10  10  40  40
CTB  46  25  38  15 /  10  10  60  40
HLN  57  30  48  22 /  30  30  40  30
BZN  57  30  49  20 /  20  20  50  30
WEY  41  25  35  13 /  30  70  80  80
DLN  54  33  47  21 /  30  30  50  30
HVR  37  25  40  15 /  10   0  50  50
LWT  54  31  49  25 /   0  10  40  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 9 PM MST THIS EVENING FOR MTZ009-MTZ048.

&&

SHORT TERM...MPJ/CAMP
LONG TERM...SCHAUMANN/EK
AVIATION...THOMSON

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Feb 27, 4:49 AM MST, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
449 AM MST MON FEB 27 2006

MTZ009-048-281200-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
449 AM MST MON FEB 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

STRONG WEST WINDS ARE EXPECTED TODAY AND TONIGHT THROUGH 9 PM.
PLEASE REFER TO GTFNPWTFX FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ010>014-044>047-049>051-054-281200-
EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-MEAGHER-
449 AM MST MON FEB 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

STRONG WEST WINDS 20 TO 35 MPH WILL DEVELOP THIS MORNING AND
CONTINUE THROUGH EARLY EVENING. GUSTS UP TO 50 MPH CAN BE EXPECTED
AT TIMES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-052-053-055-281200-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-GALLATIN-
449 AM MST MON FEB 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

2 high wind. Local standard time, as filed.

High Wind, Southern Rocky Mountain Front

When
February 27, 2:00 PM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
TRAINED SPOTTER

High Wind, North Rocky Mountain Front

When
February 27, 6:00 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5491642, 5491641.